Iowa, 2006Hail and Damaging Wind in Iowa, May 29, 2006
May 29, 2006 · NWS DVN · 2 events in 1 county or zone
The first upper level disturbance combined with daytime heating to produce scattered thunderstorms. The second upper level disturbance combined with outflow boundaries from the earlier storms to produce isolated thunderstorms during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two upper level disturbances initiated two rounds of thunderstorms in a semi-moist to moist atmosphere.The first upper level disturbance combined with daytime heating to produce scattered thunderstorms. One storm pulsed severe over northwest Henry County Illinois.The second upper level disturbance combined with outflow boundaries from the earlier storms to produce isolated thunderstorms during the evening hours. A few storms pulsed severe with marginally severe hail and wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 2:35 PM CST, 5 hours earlier.
Area forecast discussion, May 29, 2:35 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT MON MAY 29 2006
.DISCUSSION...
GRAVITY WAVE HAS PROPAGATED EAST FROM THE PLAINS INTO THE MID MISSISSIPPI
VALLEY AND ENCOUNTERING UNCAPPED MOD/HIGH INSTABILITY ENVIRONMENT TO
TRIGGER SCATTERED CONVECTION WITH BEST COVERAGE ALONG AND EAST OF THE
MISSISSIPPI RIVER. HIGH CAPE/LOW SHEAR ENVIRONMENT CONDUCIVE FOR ISOLATED
PULSE TYPE SEVERE WITH THREATS OF LARGE HAIL PENNY TO NICKEL SIZE
AND DAMAGING WINDS OF 60 TO 70 MPH. ACTIVITY EXPECTED TO DISSIPATE WITH
THE LOSS OF HEATING. ATTENTION THEN TURNS TO COLD FRONT WHICH EXTENDS FROM
WESTERN MN THROUGH NORTHWEST IA INTO SOUTHEAST NE. FRONT THROUGH
MCCOOK NE WHICH OLD FORECASTER RULE OF THUMB SUGGESTS FRONT SHOULD MOVE
INTO CWA WITHIN NEXT 24 HRS. PROBLEM TONIGHT IS WITH PCPN CHCS.
AFTER EARLY EVE ISOLATED CONVECTION...FOCUS SHOULD SHIFT BACK TO THE
WEST WITH FRONT. CONCERNS WITH LIKELY POPS IN THE WEST WITH NO COHERENT
TRIGGER ASIDE FROM APPROACHING FRONT. CAN/T RULE OUT MCV BEING SPAWNED
FROM WESTERN MO COMPLEX WHICH WOULD TRY TO LIFT N OVERNIGHT IN S/SW FLOW.
FOR NOW HAVE OPTED TO KEEP LIKELY POPS FAR WEST WITH APPROACHING FRONT
AND SIDED WITH CHC ELSEWHERE. WITH NO CHANGE IN AIRMASS...STRUGGLE WITH
GUIDANCE MINS WHICH ARE 1-2 CATS COOLER THAN WE/VE SEEN PAST COUPLE
OF MORNINGS... SO HAVE GONE SEVERAL DEGS ABOVE AND COULD STILL BE COOL.
TUE-WED WILL SEE SLOW MOVING FRONT MEANDERING THROUGH CWA WITH WIDESPREAD
CONVECTION WITH SEVERAL ROUNDS LIKELY. MAIN THREAT WILL BE HEAVY RAIN
AND LOCALIZED FLOODING GIVEN DEEP LLVL MOISTURE AND WEAK WIND FIELDS.
MANY LOCATIONS BY 12Z THURS SHOULD EASILY HAVE RECEIVED 1-2 INCHES OF RAIN
WITH POTENTIAL FOR AREAS OF 3-5+ INCHES WITH REPETITIVE CONVECTION.
ENVIRONMENT THROUGH WED SIMILAR TO TODAY WITH MOD/HIGH CAPE AND WEAK
SHEAR...FAVORABLE FOR ISOLATED SEVERE BUT NOT WIDESPREAD/ORGANIZED CONVECTION
UNLESS COHERENT UPPER LEVEL FORCING IN TERMS OF SHORTWAVE COMES INTO PLAY...
WHICH ECMWF SUGGESTS POTENTIAL ON WED. TEMPS WILL BE CHALLENGING WITH
CLOUDS/PCPN AND FRONT IN VICINITY. OVERALL WENT WARMER EAST ON TUE AND
COOLER WEST...THEN COOLER ALL AREAS ON WED WITH FRONT SLOWLY SAGGING SOUTH
BY EVE.
THURSDAY THROUGH MONDAY WILL FEATURE NORTHWEST FLOW WITH RIDGE IN THE WEST
AND LONGWAVE TROUGH EAST. THIS WILL RESULT IN TEMPS NEAR NORMAL.
HAVE KEPT PERIOD DRY FOR NOW WITH NO REAL COHERENT SIGNAL FOR PCPN BUT
MODEL SMOOTHING/DAMPENING OF WEAK PERTURBATIONS LENDS LOW CONFIDENCE.
NORTHWEST FLOW TYPICALLY ACTIVE AND GIVEN LONGWAVE TROUGH DEEPENING FEEL
AT SOME POINT DURING PERIOD WILL SEE A THREAT FOR PCPN... JUST CAN/T PIN
DOWN QUITE YET.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
05
Hazardous weather outlook, May 29, 4:00 AM CST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON MAY 29 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT MON MAY 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
UNSEASONABLY WARM WEATHER WILL AGAIN BE SEEN TODAY WITH TEMPERATURES
IN THE UPPER 80S AND LOWER 90S. HEAT INDICES SHOULD PEAK IN THE 90
TO 95 DEGREE RANGE THIS AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST
OF A KEOKUK IOWA TO STERLING ILLINOIS LINE. THE PROBABILITY THAT ANY
STORM WOULD BECOME SEVERE IS LOW.
TONIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER
MIDNIGHT...WITH THE BEST CHANCES WEST OF THE MISSISSIPPI. IF ANY
STORMS WOULD BECOME SEVERE...THE BEST CHANCES WOULD BE WEST OF A
OELWEIN TO OTTUMWA LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY THROUGH
WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE BEST
CHANCES TUESDAY NIGHT INTO WEDNESDAY. THERE IS A POTENTIAL FOR SEVERE
STORM DEVELOPMENT ON BOTH TUESDAY AND WEDNESDAY. HOWEVER...THE SEVERE
CHANCES WILL BE HIGHLY DEPENDENT UPON AVAILABLE MOISTURE AND DAYTIME
HEATING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, May 29, 2:16 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 1 N COLONA 41.50N 90.35W
05/29/2006 E0.88 INCH HENRY IL TRAINED SPOTTER
ON ROUTE 6 1/2 MILE NORTH OF COLONA. WIND GUSTS ESTIMATED
AT 60 MPH WITH NICKEL SIZE HAIL.
&&
ELLIOTTLocal storm report, May 29, 2:19 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL COLONA 41.49N 90.35W
05/29/2006 E0.25 INCH HENRY IL TRAINED SPOTTER
ON NORTHWEST SIDE OF TOWN, STRONG WINDS WITH HEAVY RAIN
AND PEA SIZE HAIL.
&&
ELLIOTTLocal storm report, May 29, 2:35 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM FUNNEL CLOUD GERMAN VALLEY 42.22N 89.48W
05/29/2006 STEPHENSON IL PUBLIC
FUNNEL CLOUD REPORTED BY PUBLIC DUE EAST OF GERMAN
VALLEY.
&&
ELLIOTTLocal storm report, May 29, 4:48 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 1 N COLONA 41.50N 90.35W
05/29/2006 E0.88 INCH HENRY IL TRAINED SPOTTER
ON ROUTE 6 1/2 MILE NORTH OF COLONA. WIND GUSTS ESTIMATED
AT 60 MPH WITH NICKEL SIZE HAIL.
0313 PM HAIL COLONA 41.49N 90.35W
05/29/2006 E0.25 INCH HENRY IL TRAINED SPOTTER
ON NORTHWEST SIDE OF TOWN, STRONG WINDS WITH HEAVY RAIN
AND PEA SIZE HAIL.
0322 PM FUNNEL CLOUD GERMAN VALLEY 42.22N 89.48W
05/29/2006 STEPHENSON IL PUBLIC
FUNNEL CLOUD REPORTED BY PUBLIC DUE EAST OF GERMAN
VALLEY.
&&
ELLIOTTHail, Dubuque
- When
- May 29, 7:35 PM CST
- Where
- Dubuque County, Peosta
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.450, -90.850
Fire Dept reported penny hail covering the ground with a spotter reporting a few quarter size hailstones.
Thunderstorm Wind, Dubuque
- When
- May 29, 7:35 PM CST
- Where
- Dubuque County, Peosta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.450, -90.850
Fire Dept reports several 3-4 inch diameter tree limbs down in town.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Michigan, May 29, 200675 injured · 17 events
- Flash Flood in Texas, May 29, 20061 death · $10,000 · 1 event
- Damaging Winds and Lightning Strikes in Wisconsin, May 29, 20067 injured · $25,000 · 52 kt wind · 4 events
- Flash Flooding and Flooding in Illinois, May 29, 2006$32,000 · 1.75 in hail · 25 events
- Rip Current in Florida, May 29, 20066 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 2006$51,000 · 53 kt wind · 7 events
- Flash Flooding in Texas, May 29, 2006$57,000 · 4 events
- Flash Flooding and High Wind in Texas, May 29 to 30, 2006$50,000 · 53 kt wind · 4 events
- Flash Flood and Debris Flow in Puerto Rico, May 29, 2006$50,000 · 2 events
- Flash Flood in Texas, May 29, 2006$50,000 · 1 event
- Damaging Wind in Alabama, May 29, 2006$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2006$15,000 · 1.25 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512736, 5512737.